- 1. Name of the medicinal product
- 2. Qualitative and quantitative composition
- 3. Pharmaceutical form
- 4. Clinical particulars
- 4.1 Therapeutic indications
- 4.2 Posology and method of administration
- 4.3 Contraindications
- 4.4 Special warnings and precautions for use
- 4.5 Interaction with other medicinal products and other forms of interaction
- 4.6. Pregnancy and lactation
- 4.7 Effects on ability to drive and use machines
- 4.8 Undesirable effects
- 4.9 Overdose
- 5. Pharmacological properties
- 5.1 Pharmacodynamic properties
- 5.2 Pharmacokinetic properties
- 5.3 Preclinical safety data
- 6. Pharmaceutical particulars
- 6.1 List of excipients
- 6.2 Incompatibilities
- 6.3 Shelf life
- 6.4 Special precautions for storage
- 6.5 Nature and contents of container
- 6.6 Special precautions for disposal and other handling
- Administrative data
- 7. Marketing authorisation holder
- 8. Marketing authorisation number(s)
- 9. Date of first authorisation/renewal of the authorisation
- 10. Date of revision of the text
1. Name of the medicinal product
Paracetamol 120mg/5ml Oral Suspension
2. Qualitative and quantitative composition
Paracetamol (micronised) 120mg/5ml
3. Pharmaceutical form
Oral SuspensionOff-white cream suspension
4. Clinical particulars
4.1 Therapeutic indications
For the treatment of mild to moderate pain, including headache, migraine, neuralgia, toothache, sore throat, period pains, aches and pains.For the reduction of fever and to be used as an adjunctive treatment to relieve symptoms of cold and flu.
4.2 Posology and method of administration
For oral administration onlyIt is important to shake the bottle for at least 10 seconds before use
|For post-vaccination fever for babies aged between 2 3 months||One 2.5 mL spoonful (small end) If necessary, after 4-6 hours, give a second 2.5 mL dose|
|• Do not give to babies less than 2 months of age • Do not give more than 2 doses • Leave at least 4 hours between doses • If further doses are needed, talk to your doctor or pharmacist|
|Child's Age||How Much||How often (in 24 hours)|
|3 6 months||One 2.5 mL spoonful (small end)||4 times|
|6 24 months||One 5 mL spoonful (large end)||4 times|
|2 4 years||One 5.0 mL spoonful (large end) and one 2.5 mL spoonful (small end)||4 times|
|4 8 years||Two 5 mL spoonfuls (large end)||4 times|
|8 10 years||Three 5 mL spoonfuls (large end)||4 times|
|10 - 12 years||Four 5 mL spoonfuls (large end)||4 times|
|• Do not give more than 4 doses in any 24 hour period • Leave at least 4 hours between doses • Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist|
Hypersensitivity to paracetamol and/or other constituents.Patients with severe hepatic dysfunction.
4.4 Special warnings and precautions for use
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease. • Contains paracetamol. • Do not give with any other paracetamol-containing products. • For oral use only. • Never give more medicine than shown in the table. • Always use the spoon supplied with the pack. Do not overfill the spoon. • Do not give to babies less than 2 months of age. • For infants 2-3 months no more than 2 doses should be given. • Do not give more than 4 doses in any 24 hour period. • Leave at least 4 hours between doses. • Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist. • As with all medicines, if your child is currently taking any medicine consult your doctor or pharmacist before taking this product. • Do not store above 25°C. Protect from light. Store in the original package. • Immediate medical advice should be sought in the event of an overdose, even if the child seems well, because of the risk of delayed serious liver damage. • If symptoms persist consult your doctor. • Keep out of the reach and sight of children.
Excipients in the formulationThis product contains hydroxybenzoates. These may cause allergic reactions (possibly delayed). The product also contains sucrose (3g per 5ml dose) and sorbitol. This should be taken into account in patients with diabetes mellitus. Patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.
4.5 Interaction with other medicinal products and other forms of interaction
The hepatotoxicity of Paracetamol, particularly after overdosage, may be increased by drugs which induce liver microsomal enzymes such as barbiturates, tricyclic antidepressants, and alcohol.The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by colestyramine.The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.Antivirals: Regular use of Paracetamol possibly reduces metabolism of Zidovudine (increased risk of neutropenia).The use of drugs that induce hepatic microsomal enzymes such as anticonvulsants and oral contraceptives may increase the extent of metabolism of paracetamol resulting in reduced plasma concentrations of the drug and a faster elimination rate.
4.6. Pregnancy and lactation
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. Paracetamol is excreted in breast milk but not in clinically significant quantities. Available published data do not contraindicate breast feeding.
4.7 Effects on ability to drive and use machines
4.8 Undesirable effects
Adverse effects of paracetamol are rare but hypersensitivity including skin rash may occur. There have been reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causality related to paracetamol. Cases of acute pancreatitis have been reported. Paracetamol has been widely used and reports of adverse reactions are rare, and are generally associated with overdosage.Allergic reactions occur occasionally.Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year and liver damage has been reported after daily ingestion of excessive amounts for shorter periods. A review of a group of patients with chronic active hepatitis failed to reveal differences in the abnormalities of liver function in those who were long-term users of paracetamol nor was the control of the disease improved after paracetamol withdrawal.Nephrotoxic effects are uncommon and have not been reported in association with therapeutic doses, except after prolonged administration.
Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
Risk factorsIf the patienta) Is on long term treatment wih carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John's Wort or other drugs that induce liver enzymes. Orb) Regularly consumes ethanol in excess of recommended amounts Orc) Is likely to be glutathione depleted e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
SymptomsSymptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
ManagementImmediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required, the patient should be given intravenous N-acetylcysteine in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
5. Pharmacological properties
5.1 Pharmacodynamic properties
The mechanism of analgesic action has not been fully determined. Paracetamol may act predominantly by inhibiting prostaglandin synthesis in the central nervous system (CNS) and, to a lesser extent, through a peripheral action by blocking pain impulse generation. The peripheral action may also be due to inhibition of prostaglandin synthesis or to inhibition of the synthesis or actions of other substances that sensitise pain receptors to mechanical or chemical stimulation.Paracetamol probably produces antipyresis by acting centrally on the hypothalamic heat regulating centre to produce peripheral vaso-dilation resulting in increased blood flow through the skin, sweating and heat loss. The central action probably involves inhibition of prostaglandin synthesis in the hypothalamus.
5.2 Pharmacokinetic properties
Oral absorption is rapid and almost complete, it may be decreased if Paracetamol is taken following a high carbohydrate meal.There is no significant protein binding with doses producing plasma concentrations of below 60mcg (µg)/ml, but may reach moderate levels with high or toxic doses.Approximately 90 - 95% of a dose is metabolised in the liver, primarily by conjugation with glucuronic acid, sulphuric acid and cysteine. An intermediate metabolite, which may accumulate in overdosage after primary metabolic pathways become saturated, is hepatotoxic and possibly nephrotoxic.Half life is 1 to 4 hours; does not change with renal failure but may be prolonged in acute overdosage, in some forms of hepatic disease, in the elderly, and in the neonate; may be somewhat shortened in children.Time to peak concentration, 0.5 - 2 hours; peak plasma concentrations, 5 - 20mcg (µg)/ml (with doses up to 650mg); time to peak effect, 1- 3 hours; duration of action, 3- 4 hours.Elimination is by the renal route, as metabolites, primarily conjugates, 3% of a dose may be excreted unchanged.Peak concentration of 10 - 15mcg(µg)/ml have been measured in breast milk, 1 - 2 hours following maternal ingestion of a single 650mg dose. Half life in breast milk is 1.35 - 3.5 hours.
5.3 Preclinical safety data
6. Pharmaceutical particulars
6.1 List of excipients
Propylene glycol, methyl hydroxybenzoate, propyl hydroxybenzoate, xanthan gum, sorbitol solution 70%, sucrose, mango flavour and purified water.
6.3 Shelf life
6.4 Special precautions for storage
Store below 25°C. Protect from light. Store in the original package.
6.5 Nature and contents of container
Amber (Type III) glass bottle with capacity of 60ml, 100ml, 125ml, 500ml and 1000ml.
|Closure:||1. Aluminium, wadded, roll-on, pilfer proof closure. 2. HDPE, child resistant, tamper evident, EPE wadded closure 3. HDPE, tamper evident, EPE wadded closure.|
|Dosing device:||2.5/5ml double ended polypropylene spoon.|
6.6 Special precautions for disposal and other handling
7. Marketing authorisation holder
Rosemont Pharmaceuticals LtdRosemont HouseYorkdale Industrial ParkBraithwaite StreetLeedsLS11 9XE
8. Marketing authorisation number(s)
9. Date of first authorisation/renewal of the authorisation
11 January 1995
10. Date of revision of the text
Rosemont Pharmaceuticals Limited
Rosemont House, Yorkdale Industrial Park, Braithwaite Street, Leeds, Yorkshire, LS11 9XE
+44 (0)113 246 0738
Out of Hours Telephone
+44 (0)7836 557 879
+44 (0)113 244 1400
Customer Care direct line
+44 (0)800 919 312
Out of Hours contact